allergy to sulfa & mesalamine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

libby22
New Member


Date Joined Apr 2008
Total Posts : 14
   Posted 6/3/2008 10:06 AM (GMT -6)   
Does anyone have experience with UC/proctitis and allergies to sulfa and oral mesalamine?
I've tried Lialda & Colazal, which give me a rash on my face.
Canasa supps are the only thing I've tried that didn't produce a rash, but I haven't taken Canasa for more than 14 days at a time. My dr seems unsure what long-term oral meds I can be on without giving me the dreaded rash.

I have proctitis plus one ulcer in cecum, dx by colonoscopy 4/08. Any advice is appreciated!

Libby22

Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted 6/3/2008 10:15 AM (GMT -6)   
Hi Libby,

I am 'hypersensitive' to 5ASA meds and cannot take them. I am on azathioprine now (generic of imuran). My understanding for me, is remicade is next and after that Humira if I can get approved for it (FDA has not approved it yet for colitis).

HTH!
Beth, 32 ~ small flare - hoping caused by aspirin - hydrocortisone e's
Major Flare Sept/Oct 07
UC dx'd 03/00 (Proctosigmoiditis); Pancolitis since 09/07
Azathioprine 200mg 1xday nightly; Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Prilosec, Probiotics.
Minimal Change Disease (Kidney Disorder) dx'd 09/07 - partial remission since 03/08
Prednisone 5mg 1xday (tapered from 60 = ), Simvastatin 20mg 1xday, Diovan 160mg 2xday. Enalapril 20mg 1xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.  Do you have edema? If so, check your blood protien level!
 


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 6/3/2008 10:22 AM (GMT -6)   
I am allergic to sulfa and sensitive to mesalamines. I only have partial trouble with Colazal. I get a rash, welts and abdominal pains with sulfa and mesalamines give me increased D and abdominal pain from hades. You may not be able to use the conventional 5-ASA's. I really have no advice for you other then to see about Imuran or 6mp but even then that seems a bit overkills for UP and cecum involvement. Cortifoam may help with the proctitis if Canasa gives you trouble or even the steroid enemas. But not sure what you can do about the other ulcer in the cecum.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Allergies-Singulair
~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis~Sacroiliitis-epidural injections
To help Healingwell - click here: DONATE
 
 
 
 

 
 


Alycacc
Regular Member


Date Joined Jun 2008
Total Posts : 46
   Posted 6/14/2008 7:41 AM (GMT -6)   
I'm severly allergic to 5-ASA's and my dr. took me off of them.  I visited with him the other day and he wants me to try the Nicotine Patch since I'm a former smoker.  He told me if that doesn't work we'll try the Avandia (which is a diabetes medication).  However, back in January there were problems with Avandia with increased cardiovascular disease but from what I understand there has been several research studies that have vindicated that.  My dr. is adominantly against putting me on steriods due to it's huge profile of side effects.  Talk to your dr. and see what your options are....every dr. is different.  My previous dr. wanted to put me on prednisone right away several times and my new dr. only wants to use them as a last resort. good luck!

libby22
New Member


Date Joined Apr 2008
Total Posts : 14
   Posted 6/14/2008 4:16 PM (GMT -6)   
Thanks for the replies! Very helpful to hear what has worked for others.
I am staying on Canasa once per day for now. It is giving me a very mild rash but I can live with it. But I'm thinking the Canasa will only treat the proctitis, and not extra-intestinal symptoms? I also have intermittently sore hand joints and eye inflammation and I'm guessing Canasa won't have any effect on that.
Thanks again-
Libby22

jujub
Elite Member


Date Joined Mar 2003
Total Posts : 10407
   Posted 6/14/2008 5:18 PM (GMT -6)   
Sorry you're having such a difficult time, Libby. I'm not sure what will help with the extra-intestinal symptoms, but it seems that an immunosuppressant might be worth trying. It seems logical that it would help systemically with all sorts of auto-immune symptoms.

I just noticed your cecum is also involved, so probably Canasa alone may not be enough. Talk to your doc about Azathioprine or 6-MP. I'm concerned about the affected area spreading if not properly treated and becoming pancolitis. Good luck.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


julee70
Regular Member


Date Joined Oct 2007
Total Posts : 486
   Posted 6/15/2008 12:32 AM (GMT -6)   
hi there. I'm allergic to sulfasalazine but not the 5ASA drugs. Still, as you can see from my signature, they did nothing for me. So once you rule out Asacol and that whole batch of drugs, there are still some left as others have mentioned.

If the Canasa rash bugs you or gets worse, I think that the Cortifoam would likely be good. It works amazingly well for me and it really is a small amount of steroid absorption. Plus, you can taper off it once you get things under control.

Maybe a low dose of 6MP would make sense. Your doctor can advise you on that, hopefully. If you think that your doctor isn't really sure what to do next, you might want to get a second opinion from another GI. If you need advice about finding a doctor in your area, you can start another thread and everyone will chime in. Depending on where you are, someone may know of a great doc in your area. (That's not to say that your doctor isn't good; it's just that it sounded like your doctor might not know all the latest options for you. Or maybe I read too much into what you wrote.) :)

The soreness might be just the general inflammation that we all have. You could try an anti-inflammatory diet. Or just try adding some natural anti-inflammatory foods to your diet. Ginger is the one that I also resort to because ginger tea is so easy to make.

Sending you some anti-rash wishes. :)
-------
UC for the last ten years
Current Meds: 6MP since 2006, Cortifoam
Past Meds: You name it; I've tried it. (Asacol, Colazol, Pentasa, DiPentum, Rowasa, Canasa, Cortenema, sulfasalazine)
5ASA drugs don't work for me. Canasa seems to make me worse.
Alternative treatments I have had success with: Acupuncture, Hypnotherapy


libby22
New Member


Date Joined Apr 2008
Total Posts : 14
   Posted 6/16/2008 4:06 PM (GMT -6)   
No, you didn't read too much into my post - I am concerned that my dr does not have much UC experience, much less experience with a patient who can't take the basic meds. He's a 2000 med school grad who I think is not yet board certified in gastroenterology. So I wonder how much experience he could possibly have with UC - but maybe I'm not giving the youngsters enough credit! But at my last visit he said I had been a hard case to treat since I couldn't take the standard stuff. It worries me that he'd consider my case challenging, because I think Canasa produced quite a bit of improvement in me. That's sort of why I posted this question, to see if intolerance of sulfa & 5ASAs is common or not.
I will ask about cortifoam and 6mp when I visit him in a couple of weeks. Then consider a 2nd opinion.
Thanks, and I do appreciate the anti-rash wishes!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, July 22, 2018 11:03 AM (GMT -6)
There are a total of 2,984,193 posts in 327,195 threads.
View Active Threads


Who's Online
This forum has 161980 registered members. Please welcome our newest member, PSA5000.
392 Guest(s), 8 Registered Member(s) are currently online.  Details
momto2boys, logoslidat, acarined, countess18, island time, gravitas7, Acheybody, borborygmi